Esbriet (pirfenidone)

Esbriet or Pirfenidone I began taking this medication mid November and quit December 31. The side effects were just to much, headaches, body aches, and greatly increased fatigue. I'm feeling I'm on the down swing health wise hoping I level off and find a new groove. I've needed my oxygen much more often in thr last 6 months but even more so since begin the above mentioned medication. I'm not sure if I'll ever recoup any lung function and my testing for that isn't due again until April. Not many understand just how hard it is becoming for me when I get up and move around to have my oxygen saturation drop to the mid 80's when I'm standing doing dishes and walking up 3 stairs and 25 feet and back to the bathroom I drop to the mid to upper 70's. Before this past summer if I paced myself I could manage without using oxygen. I feel like I'm becoming a burden to my family as I can't do everything I used to even with oxygen. Wondering if anyone else has used the above mention medication and if they felt it made them worse?

8 Replies

oldestnewest
  • Hi Docmel,

    I tried Pirfenidone last year but had to stop using it because of the constant nausea. I'm now using Nintedanib and am tolerating it much better. I can't say I noticed any of the symptoms you mention. I'm not using oxygen yet but I don't think it's far off, as, like you, my O2 levels are dropping with even slight activity and I'm tired all the time. I know things are frustrating, but I am trying to concentrate on the positives of what I can do. You shouldn't see yourself as a burden - you still have a lot to contribute and I am sure your family are glad to have you around.

    Take Care,

    Helen

  • Thanks...its just been hard. I took care of a nun with this and another lady. I know the progression sometimes I think ignorance would be bliss, but then I there would be much more panic. I think if my family understood then they would certainly be more helpful.

  • There was a debate on here a few days ago about how honest to be with your family - I don't know if you saw it. The general view was that it is best for those who are close to you to understand what you can't do, although many people had gone through a stage of trying to 'hide' the problems they were experiencing. I can understand how it must be for you, having nursed 2 people with this condition. I try not to worry too much about the future as I can't change it anyway and there are conditions that would be more frightening to me such as motor neurone disease. I read posts from other people that make me count my blessings - I am financially secure (unlike many), I deal with a team of very good medical professionals (unlike many) and I'm not prone to anxiety or depression. I think all of that counts for a lot. Sorry if I'm a bit too up beat but what I'm really saying is, be honest with those around you, enjoy the things you can do and try not to worry over things you can't control.

    Take Care and have a good night.

    Helen

  • Thanks You take care too.

  • I have IPF.I'm on perfenidone.Only ill effect was appetite loss for a short time.That has gone now.Like you,I was 'doing a lot'.I decided to take control and 'do' MUCH less!You don't need to prove to anyone that you're a 'busy' person.Enjoy this life.It's the only one you'll get.I was put on Oxygen.That made me feel worse!I've given that back now.Discovering how to breathe correctly (Buteyko method) is wonderful!Give it a try.All the best to you.

  • I will have to look that up Buteyko method....thank you.

  • Late reply but only just came across this and noted similarities with my experience e.g. same slowish decline in lung function before starting Pirfenidone that increased quite markedly when I started Pirfenidone (though I did have a brief improvement for a month when on low dose of Pirfenidone).

    Have you switched to Ofev (Nintedanib), or considered switching, as Helen6 did ?.

    I am thinking of trying to switch to Ofev as Pirfenidone is probably not working for me or could even be making things worse though I suspect the decline I have had is more likely to just be the disease progression over winter. Either way I feel switching to Ofev is worth while as it has a different enough mechanism of action to Pirfenidone to provide some hope that it could help and it also may not have same side effects.

    As far as the Pirfendione side effects are concerned I woud have to say that for that for me, now I have been on Pirfenidone for 4 months, the worst side effects (nausea, reflux and headache) have largely dissapeared though the fatigue and weird dream like state it produces still remain.

    Regards - Salmo

  • I wish you best of luck. I quit taking it. I'm going to just survive now. Tired of doctors telling me I'm non-compliant and so on and so forth if I don't try what they want me to. With all my other issues everyday is now just get to tomorrow.

You may also like...